Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Buffalo, NY

June 23, 2012Oneida County, New York

NWS Buffalo, NY issued this special weather statement at Jun 23, 2012, 1:32 PM EDT for Oneida County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2012, 1:32 PM EDT (17:32 UTC)
Expired
Jun 23, 2012, 2:00 PM EDT
In force
28 min
Issued by
NWS Buffalo, NY

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 35 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WWUS81 KBUF 231732
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
132 PM EDT SAT JUN 23 2012

NYZ008-231800-
LEWIS NY-
132 PM EDT SAT JUN 23 2012

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN LEWIS COUNTY...

* AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED OVER SOUTH CENTRAL LEWIS COUNTY...AND MOVING           
  SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL.

LAT...LON 4348 7538 4342 7553 4342 7557 4342 7559
      4349 7564 4358 7547 4350 7536

$$

SMITH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 23, 10:31 AM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 23, 10:31 AM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1031 AM EDT SAT JUN 23 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE REGION THROUGH MUCH OF THE WEEKEND
WITH DRY WEATHER AND SEASONABLE TEMPERATURES. A COLD FRONT WILL
ARRIVE LATE SUNDAY WITH A CHANCE OF SHOWERS INTO MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
HIGH PRESSURE CENTERED OVER MICHIGAN AND EXPANDED ACROSS THE GREAT
LAKES TODAY. UPPER TROUGH AXIS CROSSING LAKE ONTARIO WILL SHIFT OVER
NORTHERN NY THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE OCCURRING
ACROSS JEFFERSON AND LEWIS COUNTIES EAST OF LAKE ONTARIO ASSOCIATED
WITH THE COLD AIR ALOFT AND STEEP MID LEVEL LAPSE RATES.
ELSEWHERE...HIGH PRESSURE WILL CONTINUE TO PROVIDE FOR A SUNNY
SATURDAY WITH SEASONABLE TEMPERATURES. HIGHS TOPPING OUT IN THE 70S.

ADDITIONAL CONVECTION EXPECTED THIS AFTERNOON ACROSS THE SAINT
LAWRENCE VALLEY AND NORTH COUNTRY AS DIURNAL HEATING SUFFICIENTLY
DESTABILIZES ATMOSPHERE. ASSOCIATED COLD POOL ALOFT WILL BRING THE
SMALL THREAT FOR HAIL WITH THE STRONGER CELLS.

TONIGHT...ANY CONVECTION WILL DIE OFF WITH NOCTURNAL COOLING LEAVING
FAIR WEATHER. MOST LOWS DROPPING INTO THE 50S...WITH A FEW UPPER 40S
ALONG THE SOUTHERN TIER. SOME VALLEY FOG WILL BE POSSIBLE LATE
ACROSS THE SOUTHERN TIER.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
THE SHORT WAVE THAT IS LOCATED OVER NORTHERN MANITOBA EARLY THIS
SATURDAY MORNING WILL MOVE TO THE SOUTHEAST AND ROUND THE BASE OF AN
UPPER LEVEL TROUGH THAT WILL BE DEEPENING OVER QUEBEC AND ONTARIO
PROVINCES ON SUNDAY. THE COLD FRONT THAT IS ASSOCIATED WITH THE
UPPER LEVEL TROUGH WILL PUSH THROUGH ONTARIO AND APPROACH WESTERN
NEW YORK LATE SUNDAY. AN INCREASE IN MID LEVEL MOISTURE AHEAD OF THE
FRONT WILL RESULT IN A WEST TO INCREASE IN CLOUDS SUNDAY...ALONG
WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON.

SOUTHERLY WINDS AHEAD OF THE APPROACHING COLD FRONT AND A CHANCE FOR
SOME MORNING SUNSHINE WILL ALLOW TEMPERATURES TO WARM WELL INTO THE
70S ON SUNDAY...WITH LOWER 80S POSSIBLE ACROSS PARTS OF THE GENESEE
VALLEY AND FINGER LAKES.

SHOWERS WILL INCREASE IN COVERAGE SUNDAY EVENING INTO THE FIRST HALF
OF SUNDAY NIGHT AS THE SURFACE COLD FRONT PUSHES EAST ACROSS THE
AREA. THE NAM AND GFS STABILITY INDICES SUGGEST THAT ANY ONGOING
CONVECTION MAY LINGER AHEAD OF THE FRONT THROUGH THE EVENING.
OTHERWISE...EXPECT THE STEADIER SHOWERS TO TAPER OFF FROM WEST TO
EAST DURING THE SECOND HALF OF THE NIGHT WHEN THE FRONT SETTLES OVER
EASTERN NEW YORK STATE.

ON MONDAY...THE BASE OF THE UPPER LEVEL TROUGH SETTLES SOUTH ACROSS
NEW YORK STATE AND NEW ENGLAND WHILE THE SURFACE COLD FRONT SLIDES
OFF THE EAST COAST. SCATTERED SHOWERS WILL CONTINUE...ESPECIALLY
EAST OF LAKE ONTARIO WHERE A FEW THUNDERSTORMS ARE POSSIBLE DUE TO
MORE FAVORABLE INSTABILITY OVER EASTERN NEW YORK WHICH WILL BE IN
CLOSER PROXIMITY TO THE COLDER AIR ALOFT.

AS THE UPPER LOW DEEPENS OVER NORTHERN NEW YORK AND NEW ENGLAND
MONDAY NIGHT...THE ASSOCIATED SURFACE LOW AND TRAILING COLD FRONT
WILL STILL BE IN PLACE OFF THE NEW ENGLAND COAST. THE LOW LEVEL
CYCLONIC FLOW...COMBINED WITH ADDED FROM SHORT WAVES ROTATING
THROUGH THE TROUGH WILL ALLOW A FEW MORE SHOWERS TO
DEVELOP...ESPECIALLY OVER THE EASTERN FINGER LAKES AND NORTH COUNTRY
WHICH WILL STILL BE CLOSER TO THE COLDER AIR ALOFT.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE DEEP UPPER LEVEL LOW IS FORECAST TO REMAIN IN PLACE OVER EASTERN
NEW YORK AND NEW YORK ENGLAND THROUGH AT LEAST THURSDAY. THIS
WILL RESULT IN LITTLE DAY TO DAY CHANGE IN THE OVERALL WEATHER
PATTERN...WHILE TEMPERATURES SHOW A SLOW MODERATING TREND AS THE
COOLEST AIR ALOFT MOVES SLOWLY TO THE EAST.

IN TERMS OF PCPN...WILL LEAVE IN CHANCE POPS TUESDAY AND WEDNESDAY
AS DIFFICULT TO TIME SHORT WAVES ROTATE AROUND THE PERIPHERY OF THE
NEARLY STATIONARY LOW. THE CHANCES FOR SHOWERS WILL DECREASE
WEDNESDAY NIGHT AND THURSDAY AS THE MOST UNSTABLE AIR IN THE
VICINITY OF THE LOW SHIFTS EAST OF OUR CWA.

BY FRIDAY...THE LATEST MODEL GUIDANCE SUGGESTS THAT THE CUT OFF LOW
WILL SHIFT EAST INTO THE CANADIAN MARITIMES. THIS WILL ALLOW
WARMER AIR FROM THE PLAINS TO WORK EAST ACROSS THE OHIO VALLEY AND
LOWER GREAT LAKES.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
VFR FLIGHT CONDITIONS EXPECTED THROUGH 00Z MONDAY. HIGH PRESSURE
WILL SETTLE OVER THE EASTERN GREAT LAKES TODAY. MAINLY CLEAR TO
PARTLY CLOUDY TODAY AT ALL TERMINALS...EXCEPT FOR EAST OF LAKE
ONTARIO WHERE SCATTERED CONVECTION ASSOCIATED WITH UPPER TROUGH
WILL IMPACT AREAS NORTH OF KRME AND KFZY...ESPECIALLY KART WHERE
MVFR CIGS/VSBYS WILL BE POSSIBLE. SHOWER/TSTRM ACTIVITY WILL TAPER
OFF BY 00Z SUNDAY WITH CLEAR SKIES OVERNIGHT. SOME VALLEY FOG IS
POSSIBLE TONIGHT ACROSS THE SOUTHERN TIER.

OUTLOOK...
SUNDAY...MAINLY VFR.
SUNDAY NIGHT AND MONDAY...MVFR/IFR SHOWERS AND THUNDERSTORMS
LIKELY.
TUESDAY AND WEDNESDAY. VFR/MVFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
NORTHWESTERLY WINDS WILL REMAIN IN THE 5 TO 15 KNOT RANGE WITH WAVES
IN THE 1 TO 2 FOOT RANGE TODAY. CALM CONDITIONS WILL
DEVELOP ON THE LAKES THROUGH THE WEEKEND AS HIGH PRESSURE MOVES OVER
THE EASTERN GREAT LAKES. BY SUNDAY NIGHT A COLD FRONT WILL DROP
ACROSS THE REGION WITH SHOWERS AND SCATTERED THUNDERSTORMS. LIGHT
AND VARIABLE WINDS AHEAD OF THIS FRONT WITH INCREASING NORTHWEST
WINDS BEHIND THE FRONT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...TJP
LONG TERM...TJP
AVIATION...SMITH
MARINE...SMITH
Hazardous weather outlook, Jun 23, 5:09 AM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
509 AM EDT SAT JUN 23 2012

NYZ001>008-010>014-019>021-085-240915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
509 AM EDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-240915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
509 AM EDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 23, 11:57 AM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1157 AM EDT SAT JUN 23 2012

NYZ006-008-231700-
LEWIS NY-OSWEGO NY-
1157 AM EDT SAT JUN 23 2012

...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST OSWEGO COUNTY...

* AT 1155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR REDFIELD...AND MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  REDFIELD...
  SALMON RIVER RESERVOIR...
  OSCEOLA...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4346 7575 4348 7581 4343 7583 4342 7584
      4342 7585 4357 7597 4365 7582 4351 7566

SMITH
Special weather statement, Jun 23, 1:32 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
132 PM EDT SAT JUN 23 2012

NYZ008-231800-
LEWIS NY-
132 PM EDT SAT JUN 23 2012

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN LEWIS COUNTY...

* AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED OVER SOUTH CENTRAL LEWIS COUNTY...AND MOVING
  SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL.

LAT...LON 4348 7538 4342 7553 4342 7557 4342 7559
      4349 7564 4358 7547 4350 7536

SMITH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:57 AM EDTSpecial Weather StatementBUFOswego63 min
Jun 23, 1:38 PM EDTSpecial Weather StatementBUFLewis22 min
Jun 23, 2:43 PM EDTSpecial Weather StatementBUFJefferson47 min

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.